Hail, Custer
- When
- September 24, 8:20 PM CST
- Where
- Custer County, 2.95 mi SSW of Oconto
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.110, -99.800
Warm temperatures and ample moisture from southeast winds provided the ingredients necessary for isolated thunderstorms to produce hail across central and north central Nebraska during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Warm temperatures and ample moisture from southeast winds provided the ingredients necessary for isolated thunderstorms to produce hail across central and north central Nebraska during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 24, 1:38 PM CST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT WED SEP 24 2008 .DISCUSSION... TONIGHT...A WARM FRONT WILL LIFT NORTH FROM THE KANSAS AND NEBR BORDER EARLY THIS EVENING. INCREASED MOISTURE AND LIFT ASSOCIATED WITH WARM AIR ADVECTION AND WEAK UPPER DISTURBANCE KICKING OUT OF ERN CO MAY BE SUFFICIENT TO PRODUCE ISOLATED SURFACE BASED SHOWERS AND THUNDERSTORMS. MOST UNSTABLE CAPES WILL RANGE FROM 1500-2500 J/KG AROUND 00Z ACROSS SOUTHERN COUNTIES. THUS...POINTS EAST OF IMPERIAL THROUGH THEDFORD TO BURWELL WILL SEE A POSSIBILITY FOR THESE SHOWERS OR STORMS THROUGH 10 PM. AFTER 10 PM CDT...CHANCES AND COVERAGE WILL INCREASE SOMEWHAT WITH SCATTERED COVERAGE EXPECTED FOR AREAS EAST OF BASSETT THROUGH BROKEN BOW. THIS AREA WILL BE WITHIN AREA OF WARM AIR ADVECTION AND INCREASED LOW LEVEL JET OF 35-45 KTS TO FAVOR DEVELOPMENT OF ELEVATED THUNDERSTORMS. ALTHOUGH SEVERE WEATHER IS NOT LIKELY...A FEW STORM MAY BE STRONG THIS EVENING WITH BRIEF HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL BETWEEN 6 PM AND MIDNIGHT CDT. ON THURSDAY...SKIES WILL BECOME MOSTLY CLEAR EARLY AND REMAIN SO THROUGHOUT THE DAY. SOUTH WINDS OF 10 TO 20 MPH WILL PERSIST AS A SURFACE TROUGH EXTENDS ALONG THE FRONT RANGE. TEMPERATURES WILL HEAT UP INTO THE MID 80S TO NEAR 90. FOR FRIDAY...CONTINUED WARM WITH HIGHS IN THE UPPER 80S TO LOWER 90S. A WEAK COLD FRONT WILL SLIP INTO THE NWRN HALF OF THE AREA BY LATE AFTN. WITH LACK UPPER UPPER SUPPORT AND MOISTURE VERY LIMITED...A DRY FORECAST FRIDAY AFTN AND EVENING LOOKS APPROPRIATE. SATURDAY...FAST ZONAL FLOW WILL OCCUR ACROSS THE NORTHERN PLAINS. A COOLDOWN WILL OCCUR AS POST FRONTAL WINDS BECOME EASTERLY. SOME INDICATIONS BY NAM AND GFS THAT A FEW SPRINKLES OR LIGHT SHOWERS WILL BE POSSIBLE. AT THIS JUNCTURE WILL KEEP DRY WITH MENTION OF PARTLY CLOUDY. .EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...UPPER TROUGH IN ALBERTA WILL MOVE INTO SRN MANITOBA...DRIVING A FRONT ACROSS LATE SUNDAY AFTN. WARM TEMPERATURES OF 75 TO 81. A SLIGHT CHANCE FOR SHOWERS IS FORECAST SUNDAY AND SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY WILL SE A GRADUALLY COOLDOWN AS UPPER LOW DROP SOUTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY THIS LOW WILL BRING IN COOL AIR WITH HIGHS IN THE 50S AND 60S ACROSS THE GREAT LAKES AND UPPER MID WEST BY TUESDAY AND WEDNESDAY. ACROSS WESTERN NEBRASKA...HIGHS MONDAY SHOULD RANGE FROM 70 IN THE NORTHEAST TO AROUND 75 SOUTHWEST. TUESDAY AND WEDNESDAY HIGH FORECAST TO RANGE FROM UPPER 60S TO LOWER 70S. POTENTIAL FOR COOLER HIGHS IN THE LOWER TO MID 60S IS POSSIBLE. ALTHOUGH WE ARE ALREADY BEYOND THE NORMAL GROWING SEASON...OVERNIGHT LOWS COULD EVENTUALLY END UP BELOW FREEZING BENEATH CANADIAN HIGH PRESSURE BY WEDNESDAY MORNING. && .AVIATION... SFC WINDS WILL CONTINUE TO VEER TOWARDS THE SOUTH/SOUTHEAST THROUGH TONIGHT IN RESPONSE TO FALLING PRESSURE OVER THE ROCKIES. THE SOUTHEASTERLY LOW LVL FLOW WILL ACT TO DRAW GRTR LOW LVL MOISTURE INTO THE REGION THIS AFTERNOON...RESULTING IN SUFFICIENT DESTABILIZATION FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER SOUTHWEST NEB/NORTHWEST KS. COVERAGE DOES NOT APPEAR TO BE GREAT ENOUGH TO INCLUDE MORE THAN CB IN THE CURRENT TAF FOR THE KLBF TERMINAL. HOWEVER...WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/GARNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM CDT WED SEP 24 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-252100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 352 PM CDT WED SEP 24 2008 /252 PM MDT WED SEP 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT SOUTH OF INTERSTATE 80 THIS EVENING. HOWEVER...STORM DEVELOPMENT IS MORE LIKELY DURING THE OVERNIGHT HOURS...MAINLY EAST OF HIGHWAY 83. IF A STORM MANAGES TO FORM OVER SOUTHWEST NEBRASKA DURING THE EVENING...THE COMBINATION OF MODERATE INSTABILITY AND STRONGLY VEERING WIND PROFILES WOULD FAVOR ORGANIZED THUNDERSTORM DEVELOPMENT...POSING A LARGE HAIL THREAT. THOUGH LARGE HAIL WILL REMAIN POSSIBLE WITH STORMS FORMING LATER IN THE NIGHT...THE LOSS OF DAYTIME HEATING WILL PRECLUDE MORE THAN AN ISOLATED SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130102, 130103, 130104, 130105, 130106.